Minnesota, 2014Tornadoes and Hail in Minnesota, August 24, 2014
August 24, 2014 · NWS MPX · 4 events in 2 counties and zones
Isolated severe thunderstorms that developed during the afternoon of Sunday, August 24th, produced a tornado near Morrill, along with large hail south of Hiilman.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms that developed during the afternoon of Sunday, August 24th, produced a tornado near Morrill, along with large hail south of Hiilman.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 24, 2:09 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 24, 2:09 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT SUN AUG 24 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014
THE MAIN SHORT TERM CONCERN REMAINS TIMING OF CONVECTION AND SEVERE
WEATHER THREAT TONIGHT.
WATER VAPOR IMAGERY SHOWING A COUPLE OF WAVES LIFTING NORTHEAST OVER
THE EASTERN PORTION OF THE AREA. THE INITIAL WAVE FIRED SOME
ISOLATED CONVECTION OVER EAST CENTRAL MN EARLIER AND MOVED OFF INTO
WISCONSIN. THE NEXT WAVE MOVING INTO ACROSS EASTERN SOUTH
DAKOTA...INITIATING SOME WIDELY SCATTERED CONVECTION AHEAD OF COLD
FRONT MOVING INTO WESTERN MN. EXPECT THIS CONVECTION TO LIFT
NORTHEAST WITH REDEVELOPMENT LIKELY INTO NORTH CENTRAL CWA 21Z-00Z
PERIOD...THEN DROPPING SOUTHEAST OVER EASTERN CWA AFTER 01Z OR SO.
SEVERE WEATHER A DEFINITE THREAT WITH STRONG WINDS AND HAIL LIKELY.
A IS TORNADO POSSIBLE WITH ANY DISCRETE CELL THAT DEVELOPS ALONG
SECONDARY WARM FRONT/BOUNDARY INTO NORTH CENTRAL/NORTHEAST
CWA EARLY IN EVENT. SPC MESOSCALE ANALYSIS SHOWING MLCAPE TO 3000
J/KG WITH LITTLE CAPPING INDICATED EAST OF ALEXANDRIA/BENSON. DEEP
LAYER SHEAR 35-40 KTS ALSO MOVING INTO THAT REGION AS WELL...AHEAD
OF UPPER TROUGH. SHOULD SEE ACTIVITY EVENTUALLY DEVELOP INTO A LINE
AND COULD BECOME A FORWARD PROPAGATING MCS INTO WESTERN WIS THIS
EVENING...WITH WIND AND HEAVY RAIN THE MAIN THREAT INTO THE EVENING.
THE FRONT SAGS SOUTHEAST THROUGH 12Z...WITH GENERALLY DRY CONDITIONS
INTO MONDAY. LEFT A SLIGHT CHANCE OF THUNDER REDEVELOPING INTO SC MN
LATE AFTERNOON...AS DRIER DEWPOINT AIR SLOWLY MOVES THROUGH THE
SOUTHEAST CWA DURING THE DAY. SHOULD SEE TEMPS TOP OUT IN THE LOW-
MID 80S IN THE FAR SOUTHEAST WITH COOLER AIR WORKING ACROSS THE
NORTHWEST CWA.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014
THE MAIN TWEAKS IN THE LONG TERM PORTION OF THE FORECAST WERE TO
CONTINUE TO SHIFT PRECIPITATION CHANCES SOUTHWARD IN LINE WITH THE
TRENDS OF THE MODELS.
A RATHER BROAD SURFACE RIDGE IS NOW PROGGED TO BECOME ESTABLISHED
ACROSS THE UPPER MIDWEST FROM LATE MONDAY THROUGH THE MIDDLE OF
NEXT WEEK. THIS WILL MEAN THE LOCATION OF THE BOUNDARY THAT HAS
BEEN IN QUESTION OVER THE LAST SEVERAL DAYS WILL LIKELY BE
DISPLACED WELL SOUTH OF THE REGION /NORTHERN MISSOURI/. CONFIDENCE
THAT MOST OF THE FORECAST AREA WILL STAY DRY DURING THE FIRST PART
OF THE UPCOMING WEEK IS THEREFORE INCREASING. HAVE RESTRICTED POPS
TO THE INTERSTATE 90 CORRIDOR IN SOUTHERN MN FROM MONDAY NIGHT
THROUGH WEDNESDAY. THIS COULD SHIFT EVEN FARTHER SOUTH WITH FUTURE
RUNS...BUT IT/S A GOOD START. TEMPERATURES WILL RANGE AROUND 5
DEGREES BELOW NORMAL THROUGH MUCH OF THE WEEK UNDER THE INFLUENCE
OF COOL HIGH PRESSURE...WITH HIGHS IN THE UPPER 60S AND LOWER 70S.
CONFIDENCE WITH RESPECT TO PRECIPITATION CHANCES DECLINES NOTABLY
ON THURSDAY...WITH THE 24.12Z ECMWF STILL ILLUSTRATING A FARTHER
NORTH TRACK TO THE TROUGH LIFTING OUT OF THE CENTRAL/SOUTHERN
PLAINS. IT THEREFORE SPREADS PRECIPITATION ACROSS THE ENTIRE
FORECAST AREA ON THURSDAY...WHILE THE OTHER MODEL SOLUTIONS
/INCLUDING THE GFS AND GEM/ KEEP SHOWER AND THUNDERSTORM CHANCES
CONFINED TO ALONG AND SOUTH OF THE MN-IA BORDER. HAVE KEPT 20-40
POPS IN FOR THURSDAY INTO THURSDAY NIGHT...WITH THE HIGHEST
CHANCES IN THAT RANGE RESTRICTED TO SOUTH CENTRAL MN.
FRIDAY AND SATURDAY APPEAR DRY OVERALL...BUT BOTH GFS AND ECMWF
SOLUTIONS ILLUSTRATE A FAIRLY STRONG TROUGH TO SINK SOUTH FROM
SASKATCHEWAN/MANITOBA LATE IN THE WEEKEND TO INTO THE 1ST OF
SEPTEMBER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 118 PM CDT SUN AUG 24 2014
LOWER CLOUDS AROUND 2K FEET REMAIN LOCKED UNDER THE STEEP INVERSION
OVER EASTERN AREAS. SOUTHERLY WINDS DEVELOPING TO THE SOUTHWEST
AREA WILL HELP ERODE THESE CLOUDS TO THE EAST DURING THE
AFTERNOON. INITIAL TROUGH ASSOCIATED WITH LAST NIGHT SHORT WAVE
IS EXITING TO THE EAST NOW. FEW/ISOLD -TSRA DEVELOPED ALONG THE
TROUGH AND WILL CONTINUE TO DRIFT EAST THIS AFTERNOON. MAIN
ACTIVITY IS EXPECTED TO DEVELOP INTO CENTRAL MN NEAR SFC COLD
FRONT...MAINLY AFTER 20Z....THEN MOVE SLOWLY EAST INTO WC WI THIS
EVENING. GREATEST COVERAGE IS EXPECTED TO DEVELOP INTO EAST
CENTRAL MN BY EVENING AND MOVE INTO WC WISCONSIN. WILL HIT TAF
HARDEST INTO WC WI BY THIS EVENING. MAY SEE IFR FG DEVELOP AT
KEAU AFTER RAIN AREA EXITS LATER TONIGHT. THIS WILL BURN OFF BY
15Z MON. VFR CONDITIONS EXPECTED THEREAFTER WITH WEST WINDS.
KMSP...ISOLD STORMS MOVING EAST INTO WC WIS THIS AFTERNOON.
SHOULDNT SEE REDEVELOPMENT UNTIL AFTER 00Z MON. KEPT TEMPO MVFR
THUNDER FROM 00Z-03Z WITH FROPA. THEN CLEARING/VFR AFTER THAT WITH
WINDS BECOMING WEST INTO MONDAY.
/OUTLOOK FOR KMSP/
MON NIGHT...VFR. WINDS W 6-12 KTS.
TUE-WED...MAINLY VFR. WINDS N TO NE 5-10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 24, 11:44 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT SUN AUG 24 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1244 PM CDT SUN AUG 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO THIS
EVENING. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY BETWEEN 3 PM
AND 10 PM NORTH OF A LINE FROM WILMAR TO NEW RICHMOND. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS...ALTHOUGH THE STRONGEST STORMS COULD BE CAPABLE OF
PRODUCING A TORNADO.
HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE WEEK... MAINLY
ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Aug 24, 4:18 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT SUN AUG 24 2014
MNZ060>063-242300-
ANOKA-HENNEPIN-RAMSEY-WASHINGTON-
518 PM CDT SUN AUG 24 2014
...STRONG THUNDERSTORMS MOVING OVER ANOKA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES THROUGH 600 PM CDT...
AT 515 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH MINNEAPOLIS. THIS STORM WAS MOVING NORTHEAST
AT 40 MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
NEW BRIGHTON.
ARDEN HILLS.
NORTH OAKS.
LINO LAKES.
CENTERVILLE.
FOREST LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4530 9279 4529 9278 4517 9275 4495 9324
4507 9340 4530 9319
TIME...MOT...LOC 2218Z 229DEG 34KT 4503 9323Special weather statement, Aug 24, 4:24 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
524 PM CDT SUN AUG 24 2014
MNZ060-062-063-069-070-242315-
DAKOTA-HENNEPIN-RAMSEY-SCOTT-WASHINGTON-
524 PM CDT SUN AUG 24 2014
...STRONG THUNDERSTORMS MOVING OVER DAKOTA...HENNEPIN...RAMSEY...
SCOTT AND WASHINGTON COUNTIES THROUGH 615 PM CDT...
AT 520 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF LAKEVILLE. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.
ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CREDIT RIVER.
BURNSVILLE.
APPLE VALLEY.
ROSEMOUNT.
EAGAN.
SOUTH ST PAUL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 4492 9329 4504 9302 4491 9292 4471 9296
4458 9331 4471 9341
TIME...MOT...LOC 2223Z 218DEG 28KT 4469 9330Tornado, Benton
- When
- August 24, 4:47 PM CST to 4:56 PM CST
- Where
- Benton County, 3.36 mi NNE of Jakeville to 0.83 mi ENE of Brennyville
- Rating
- EF0
- Path length
- 4.24 mi
- Path width
- 150 yd
- Continued into
- Morrison, Mn (MPX)
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.797, -93.983
A supercell thunderstorm developed west of St. Cloud in eastern Stearns County around 3:45 PM CST. The storm gradually became better organized as it entered Benton County. A classic hook echo formed as it crossed U.S. Highway 10 around 4:25 PM CST and began to produce a tornado at 4:47 PM CST 3 miles south southwest of Morrill. The tornado produced a narrow swath of mainly tree damage along its path east northeast, but some minor structural damage was also noted - such as a roof being torn off from a farm outbuilding. The tornado moved into Morrison County at 4:56 PM CST. The tornado was photographed and caught on video by numerous storm chasers, spotters and others.
Tornado, Morrison
- When
- August 24, 4:56 PM CST to 5:02 PM CST
- Where
- Morrison County, 3.24 mi E of Ramey to 4.28 mi E of Ramey
- Rating
- EF0
- Path length
- 1.43 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.823, -93.903
A tornado continued to move into Morrison County from Benton County. This tornado produced mainly tree damage before lifting 4 miles west northwest of Rum|River at 5:02 PM CST. The tornado was photographed and caught on video by numerous storm chasers, spotters and others. The total path length of this tornado was 5.8 miles, with a maximum wind speed of 75 mph.
Hail, Morrison
- When
- August 24, 5:06 PM CST
- Where
- Morrison County, 6.24 mi S of Hillman
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.910, -93.890
Hail, Morrison
- When
- August 24, 5:07 PM CST
- Where
- Morrison County, 5.55 mi S of Hillman
- Measured
- 2 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 45.920, -93.890
Large hail damaged a residence north the intersection of County Road 34 and 33 in Morrison County.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 24 to 25, 2014$110,000 · 1.75 in hail · 10 events
- Flash Flood in Montana, August 24, 2014$150,000 · 1 event
- Damaging Winds in Florida, August 24, 2014$15,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 24 to 25, 20141 in hail · 8 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 24, 20146 events
- Damaging Winds in Alabama, August 24, 2014$5,000 · 50 kt wind · 4 events
- Hail and Damaging Wind in Minnesota, August 24, 20141.75 in hail · 3 events
- Damaging Winds in Minnesota, August 24, 2014$2,000 · 56 kt wind · 2 events
- Damaging Wind and Heavy Rain in Texas, August 24, 201450 kt wind · 2 events
- Damaging Wind in Minnesota, August 24, 2014$2,000 · 50 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 24, 20141 event
- Flood in South Dakota, August 24 to 25, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532520, 532521, 531490, 531492.